Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Tucson, AZ

July 27, 2007Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2007, 3:37 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 3:37 PM MST (22:37 UTC)
Expired
Jul 27, 2007, 5:00 PM MST
In force
83 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272240
FFWTWC
AZC003-023-280000-
/X.NEW.KTWC.FF.W.0019.070727T2237Z-070728T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 332 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM AN EARLIER SERIES OF STORMS THAT MOVED THROUGH THE AREA AND   
  NOW A SECOND ROUND OF STORMS ARE MOVING INTO THE AREA. THIS NEW    
  SET OF STORMS ARE 6 MILES EAST OF SIERRA VISTA...MOVING EAST AT 5  
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3134 11059 3134 10985 3168 10995 3171 11062

$$

WEATHER.GOV/TUCSON
ELSLAGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 27 2007

.SYNOPSIS...HIGH PRESSURE CENTERED NORTH OF THE AREA WILL STEER A
SERIES OF UPPER LEVELS DISTURBANCES WEST FROM THE SOUTHERN PLAINS.
THESE DISTURBANCES...COUPLED WITH REINFORCING MOISTURE MOVING UP THE
GULF OF CALIFORNIA...SHOULD LEAD TO A PARTICULARLY ACTIVE MONSOON
PATTERN AGAIN THIS WEEKEND.

&&

.DISCUSSION...SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON HAS
MOSTLY BE NEAR THE HIGHER TERRAIN BUT ACTION HAS STARTED IN THE
VALLEYS. MOVEMENT OF THESE STORMS HAS BEEN RATHER SQUIRRLY GIVEN
THE LIGHT STEERING FLOW. THESE STORMS LIKELY ARE MOVING WHERE THEY
CAN FIND SOME DEEPER MOISTURE...SORT OF LIKE PLAYING THE PACMAN
ARCADE GAME. THE MORNING SOUNDING SHOWED LITTLE STEERING FLOW IN THE
COLUMN UP TO 20K. BELIEVE MOST OF THE ACTIVITY WILL BE NEAR THE
MOUNTAINS THIS EVENING WITH THE VALLEYS NEEDING OUTFLOW INTERACTIONS
FOR STORM DEVELOPMENT. DUE TO THE SLOW MOVEMENT OF STORMS AND
COMBINED WITH A VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS THE
PRIMARY THREAT THIS EVENING LEADING TO LOCALIZED FLOODING PROBLEMS.

THE WEEKEND LOOKS VERY ACTIVE WITH HIGH PRESSURE OVER SOUTHERN
NEVADA AND AN UPPER LOW/INVERTED TROF APPROACHING FROM THE EAST.
MODELS HAVE NOT BEEN HANDLING THIS FEATURE WHICH IS CURRENTLY NEAR
LUBBOCK. THE STEERING FLOW WILL BE INCREASING...THUS INCREASING THE
THREAT OF WET MICROBURST ACTIVITY...ALONG WITH THE THREAT OF
NOCTURNAL ACTIVITY....WHICH COULD HAPPEN ANYWHERE. THE GFS MODEL IS
TARGETING EASTERN PIMA AND SANTA CRUZ COUNTY SATURDAY NIGHT INTO
SUNDAY MORNING. DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL THIS
WEEKEND.

EARLY NEXT WEEK HAS THE UPPER HIGH MIGRATING EAST THROUGH THE
ROCKIES WITH AN INVERTED TROF MOVING THROUGH NORTHERN MEXICO. THUS
WILL CONTINUE STANDARD MONSOON FORECAST.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL GENERALLY REMAIN NEAR THE
HIGHER TERRAIN THIS EVENING WITH KOLS AND KDUG HAVING BETTER CHANCE
OF SEEING STORM ACTIVITY. CB BASES COULD AGAIN GET AS LOW AS 5-7KFT
AGL WITH BRIEF GUSTS TO 45KTS AND MVFR VISIBILITIES IN HEAVY RAIN.
DEBRIS CLOUDINESS WILL BE AROUND OVERNIGHT WITH MORE WIDESPREAD
ACTIVITY EXPECTED THIS WEEKEND. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 27, 3:08 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SIERRA VISTA            31.55N 110.29W
07/27/2007                   COCHISE            AZ   TRAINED SPOTTER

            FLASH FLOODING OCCURRING AT 1ST AND FRY BLVD

&&

JGLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:44 PM MSTAreal Flood AdvisoryTWCCochise47 min
Jul 27, 2:10 PM MSTFlash Flood WarningTWCPinal50 min
Jul 27, 2:22 PM MSTFlash Flood WarningTWCCochise83 min
Jul 27, 2:25 PM MSTFlash Flood WarningTWCPima95 min
Jul 27, 4:53 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.